Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 228, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2009, 7:22 PM CDT for Barber County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2009, 7:22 PM CDT (00:22 UTC)
- Expired
- Aug 10, 2009, 7:43 PM CDT
- In force
- 21 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 77 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1350 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 110022
SVRDDC
KSC007-110100-
/O.NEW.KDDC.SV.W.0228.090811T0022Z-090811T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT MON AUG 10 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 800 PM CDT
* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF MEDICINE LODGE...OR 6 MILES EAST OF LAKE CITY...MOVING
EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...
RURAL RESIDENCES OF NORTHEASTERN BARBER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3732 9836 3724 9862 3746 9885 3746 9847
3738 9847 3738 9836
TIME...MOT...LOC 0022Z 249DEG 31KT 3734 9868
$$
RUSSELL2 follow-up statements
000 WWUS53 KDDC 110040 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 740 PM CDT MON AUG 10 2009 KSC007-110100- /O.CON.KDDC.SV.W.0228.000000T0000Z-090811T0100Z/ BARBER KS- 740 PM CDT MON AUG 10 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTH CENTRAL BARBER COUNTY... AT 739 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTH CENTRAL BARBER COUNTY...OR 4 MILES SOUTH OF ISABEL... MOVING NORTHEAST AT 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. && LAT...LON 3736 9856 3746 9861 3746 9847 3738 9847 TIME...MOT...LOC 0040Z 243DEG 30KT 3741 9855 $$ RUSSELL
000 WWUS53 KDDC 110043 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 743 PM CDT MON AUG 10 2009 KSC007-110053- /O.CAN.KDDC.SV.W.0228.000000T0000Z-090811T0100Z/ BARBER KS- 743 PM CDT MON AUG 10 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BARBER COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER NORTHERN BARBER COUNTY. LAT...LON 3736 9856 3746 9861 3746 9847 3738 9847 TIME...MOT...LOC 0043Z 243DEG 30KT 3742 9852 $$ RUSSELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:38 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 10, 3:38 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 338 PM CDT MON AUG 10 2009 .DISCUSSION... DAYS 1-2... AN OUTFLOW BOUNDARY FROM MORNING CONVECTION PUSHED INTO OKLAHOMA EARLY THIS AFTERNOON. HOWEVER A BOUNDARY WAS STILL EVIDENT IN THE VISIBLE IMAGERY AND IN THE SFC OBS NORTH OF LIBERAL INTO MEADE COUNTY. WITH ZONAL FLOW AND ENTRANCE REGION OF A HIGH LEVEL JET ALONG WITH FAIRLY COOL MID TO HIGH LEVEL TEMPS (BY AUGUST STANDARDS), THUNDERSTORMS ARE STILL POSSIBLE LATE THIS AFTERNOON AND TONIGHT, ESPECIALLY FROM DDC SOUTH AND EAST. LOW LEVEL UPSLOPE FLOW WAS RESULTING IN MODERATE CAPE ALONG THE FRONT RANGE AND WESTERN HIGH PLAINS THIS AFTERNOON. A FEW STORMS CELLS ARE DEVELOPING NORTH AND NORTHWEST OF COLORADO SPRINGS AS OF 330 PM. IT IS POSSIBLE THAT A CLUSTER OF STORMS COULD DEVELOP OUT THERE AND PROPAGATE EASTWARD INTO WESTER KANSAS LATER TONIGHT. HOWEVER SFC WINDS WERE RATHER WEAK THIS AFTERNOON IN EASTERN CO. THUS THE LACK OF GOOD INFLOW INTO THE DEVELOPING STORMS COULD PREVENT A FORWARD PROPAGATING MCS FROM DEVELOPING DESPITE THE WEAK CAPPING. NEVERTHELESS, CHANCE POPS WERE MAINTAINED. THERE IS A SLIGHT CHANCE OF STORMS AGAIN LATE TUESDAY AS WEAK, MOIST UPSLOPE FLOW AND ELEVATED HEATING ALONG WITH TOPOGRAPHIC EFFECTS COULD HELP SPARK STORMS TO OUR WEST. KEPT SLIGHT CHANCE POPS IN OUR WEST TO COVER THIS POSSIBILITY. TEMPERATURES LOOK FAIRLY STRAIGHTFORWARD THE NEXT 2 DAYS AS A UNIFORM AIRMASS WILL SPREAD ACROSS WESTERN KS. HIGHS SHOULD BE NEAR 90 OR IN THE LOWER 90S BOTH DAYS. WITH FAIRLY LIGHT WINDS NIGHT TEMPS SHOULD HAVE NO PROBLEM DROPPING INTO THE 60S. DAYS 3-7... UPPER LVL RIDGE AXIS STILL PROGGED TO BE NEAR THE ROCKIES MID TO LATE WEEK AS MULTIPLE UPPER LEVEL WAVES EMBEDDED IN THIS FLOW ROTATES AROUND THIS UPPER RIDGE AND OUT INTO THE PLAINS. W/NW DOWNSLOPE FLOW WAS STILL PROGGED ACROSS THE AREA LATE WEEK AS WELL AS A TROF OF LOW PRESSURE DEVELOPING OVER THE WESTERN HIGH PLAINS. GIVEN THIS WOULD EXPECT WARM SUMMER TEMPERATURES ACROSS MOST OF SW KS THROUGH THE END OF THE WORK WEEK...HOWEVER MODELS DO HINT AS SOME COOLER AIR RECIRCULATING AROUND AN AREA OF HIGH PRESSURE SETTLING INTO THE MISSISSIPPI VALLEY WHICH MAY KEEP TEMPERATURES IN OUR ERN CWA A LITTLE COOLER. WITH THIS IN MIND STILL LIKE THE IDEA OF MID TO UPPER 90S IN OUR WESTERN AND FAR SOUTHERN CWA THURSDAY AND FRIDAY BUT DID TREND TOWARDS THE SLIGHTLY COOLER 85H TEMPS IN THE E/NE. OVER THE WEEKEND PERIOD ALL MODELS TO VARIOUS DEGREES BEGIN TO MOVE OUR UPPER LVL TROF EASTWARD OUT OF THE ERN PACIFIC AND ACROSS THE WESTERN CONUS. CONFIDENCE ON EXACTLY HOW THIS WILL UNFOLD IS NOT CLEAR SO INITIAL IMPRESSION IS TO STAY CLOSE TO THE PREVIOUS FORECAST. DID HOWEVER BUMP UP POPS TOWARDS THE END OF THE FORECAST PERIOD AS CHCS FOR PCPN SHOULD IMPROVE AS THE UPPER LVL TROF APPROACHES. && AVIATION... FOR THE 18Z TAFS...SAT AND RADAR SHOWING MULTIPLE BOUNDARIES ACROSS SW KS AT THIS TIME. ANY ONE OF WHICH COULD EASILY BE THE FOCUS FOR A FEW LATE DAY STORMS. MODELS NOT OFFERING MUCH HELP ON THESE SUBTLE FEATURES BUT THE RUC AND NAM DOES INDICATE THAT BY LATE DAY THE BETTER INSTAB IS PROGGED TO BE IN THE E/SE CWA WHICH APPEARS TO BE WHERE OUR FRONT WILL BE LOCATED. WITH THIS IN MIND WILL CONCENTRATE VCTS ONLY IN THE DDC TAF WHILE ELSEWHERE HAVE OPTED TO LEAVE ALL MENTION OF PCPN OUT LATE TODAY AND EARLY TONIGHT. GUSTY NE WINDS THIS AFTERNOON ARE EXPECTED DECREASE AFTER SUNSET. WILL THEN NEED TO WATCH THE POTENTIAL FOR SOME EARLY MORNING ST/FG IN THE DDC AND GCK AREAS IF THE NAM VERIFIES. AT THIS TIME HOWEVER WILL BE A BIT MORE OPTIMISTIC IN CIGS EARLY TUESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 90 63 92 / 40 10 10 10 GCK 64 90 62 92 / 40 10 10 10 EHA 65 90 63 90 / 40 20 20 20 LBL 67 90 64 91 / 40 20 20 10 HYS 64 90 62 92 / 30 10 10 10 P28 70 90 65 92 / 40 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/25
Hazardous weather outlook, Aug 10, 4:10 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 410 PM CDT MON AUG 10 2009 KSZ077>081-087>090-112115- GRAY-FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER- 410 PM CDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING. PENNY SIZED HAIL AND WINDS UP TO 50 MPH WOULD BE THE PRIMARY THREAT. A LOW PROBABILITY OF ADDITIONAL THUNDERSTORMS EXISTS DURING THE LATE OVERNIGHT. HEAVY RAIN AND LIGHTNING WOULD BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHWEST KANSAS STARTING AROUND THIS UPCOMING WEEKEND AS ANOTHER STRONG LOW PRESSURE TROUGH DEEPENS ACROSS THE WESTERN USA. IT IS TOO EARLY TO DETERMINE ANY SEVERE STORM THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ043-044-061>063-074>076-084>086-112115- SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON- STEVENS-SEWARD- 410 PM CDT MON AUG 10 2009 /310 PM MDT MON AUG 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY DEVELOP LATE THIS EVENING AND MOVE EAST INTO WESTERN KANSAS DURING THE OVERNIGHT. LOCALIZED LARGE HAIL AND DAMAGING WIND WILL BE A PRIMARY THREAT, AS WELL AS HEAVY RAIN AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHWEST KANSAS STARTING AROUND THIS UPCOMING WEEKEND AS ANOTHER STRONG LOW PRESSURE TROUGH DEEPENS ACROSS THE WESTERN USA. IT IS TOO EARLY TO DETERMINE ANY SEVERE STORM THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-045-046-064>066-112115- TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD- 410 PM CDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT CHANCE OF THUNDERSTORMS EXISTS OVERNIGHT WITH HEAVY RAIN AND LIGHTNING BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHWEST KANSAS STARTING AROUND THIS UPCOMING WEEKEND AS ANOTHER STRONG LOW PRESSURE TROUGH DEEPENS ACROSS THE WESTERN USA. IT IS TOO EARLY TO DETERMINE ANY SEVERE STORM THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
In the hours before
Special weather statement, Aug 10, 5:04 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 504 PM CDT MON AUG 10 2009 KSZ088-102245- CLARK- 504 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARK COUNTY... AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF ACRES...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS MAINLY NORTH OF HIGHWAY 160. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3733 9990 3723 9971 3718 10001 3724 10005 TIME...MOT...LOC 2201Z 254DEG 14KT 3723 9997 RUSSELL
Local storm report, Aug 10, 5:59 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 S BUTTERMILK 37.06N 99.34W
08/10/2009 E0.75 INCH COMANCHE KS PUBLIC
&&
MRUSSELLSpecial weather statement, Aug 10, 6:51 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 651 PM CDT MON AUG 10 2009 KSZ090-110030- BARBER- 651 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER COUNTY... AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH OF LAKE CITY...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3738 9866 3718 9860 3716 9896 3730 9897 TIME...MOT...LOC 2351Z 255DEG 16KT 3722 9886 RUSSELL
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.